Florida, 2011

Damaging Winds and Lightning Strikes in Florida, January 25 to 26, 2011

January 25 to 26, 2011 · NWS JAX · 11 events in 7 counties and zones

A warm front lifted northward and positioned just south of the Florida-Georgia state line during the mid afternoon as a pre-frontal squall line of storms moved in from Appalachee Bay. Several low-topped mini-supercells developed across northeast Florida in advance of the squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A warm front lifted northward and positioned just south of the Florida-Georgia state line during the mid afternoon as a pre-frontal squall line of storms moved in from Appalachee Bay. Several low-topped mini-supercells developed across northeast Florida in advance of the squall line. Bowing line segments were noted in the squall line. Low level instability was not quite strong enough to draw mesocyclone rotation down to the surface...but numerous reports of funnel clouds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 24, 9:49 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 24, 9:49 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
949 PM EST MON JAN 24 2011

...SLIGHT RISK OF SEVERE STORMS TUESDAY AFTERNOON INTO THE NIGHT...
...THERE IS A POTENTIAL FOR HEAVY RAINFALL...

.UPDATE...HIGH PRESSURE RIDGE ALONG THE EAST COAST IS DISRUPTED BY
A WEAK INVERTED TROUGH OVER LOCAL COASTAL WATERS. RADAR SHOWS SCTD
SHOWERS ARE MOVING NORTHWARD OVER OUR OUTER WATERS...AND WILL BUMP
POPS TO CHANCE OFFSHORE.

FROM PREVIOUS DISCUSSION...
A PROGRESSIVE PATTERN ACROSS THE LOWER 48 STATES WILL RESULT IN
AFOREMENTIONED SURFACE HIGH DEPARTING OFFSHORE OVER THE ATLANTIC
WATERS. THIS COUPLED WITH A DEVELOPING SURFACE LOW IN THE
NORTHWEST GULF WILL BRING INCREASING SOUTHERLY WINDS ABOVE THE
SURFACE...LIKELY BRINGING A WARM FRONT NORTHWARD ACROSS THE
FLORIDA PENINSULA. A 10-15 DEGREE TEMPERATURE SPREAD WILL LIKELY
OCCUR TONIGHT...WITH MINIMUM TEMPERATURES RANGING FROM AROUND 40
DEGREES ACROSS THE HAZLEHURST...BAXLEY AND JESUP AREAS IN
SOUTHEAST GEORGIA TO MID 50S ALONG THE NORTHEAST FLORIDA COAST.
CLOUDS WILL INCREASE OVERNIGHT ALONG WITH SOME FOG DEVELOPING
ACROSS SOUTHEAST GEORGIA WHERE BOUNDARY LAYER WINDS WILL BE
WEAKER. A POTENT MID LEVEL DISTURBANCE WILL ARRIVE LATE IN THE
NIGHT AND DYNAMICS ASSOCIATED WITH THIS FEATURE AS WELL AS LIFTING
WARM FRONT WILL RESULT IN SOME SHOWERS ALONG THE I-75 CORRIDOR
TOWARDS SUNRISE.

&&

.AVIATION...
VFR CONDITIONS WILL GIVE WAY TO MVFR CONDITIONS BETWEEN 8 AND 12Z
AS MOISTURE INCREASES AHEAD OF AN APPROACHING GULF COAST STORM
SYSTEM. RAIN WILL SPREAD ACROSS THE AREA FROM SOUTHWEST TO
NORTHEAST ON TUESDAY. CONDITIONS WILL CONTINUE TO DETERIORATE
DURING THE AFTERNOON AS RAIN BECOMES HEAVIER. THUNDERSTORMS WILL
BE POSSIBLE AT ALL TERMINALS LATE IN THE AFTERNOON AND INTO THE
EVENING. IFR CONDITIONS WILL ACCOMPANY THE HEAVIEST SHOWERS AND
STORMS.

&&

.MARINE...
INVERTED TROUGH JUST OFFSHORE HAS GOTTEN A LITTLE STRONGER HERE
THIS EVENING. WINDS ALONG THE NEARSHORE ARE OUT OF THE NORTH
AROUND 5 TO 10 KNOTS...WHILE WINDS OVER THE OFFSHORE ZONES ARE
PRIMARILY OUT OF THE SOUTH/SOUTHEAST. THE SOUTHERLY WINDS ACROSS
THE FLORIDA OFFSHORE ZONES ARE A LITTLE STRONGER THAN
EXPECTED...WITH BUOY 41012 REPORTING WINDS OF 15 TO 20 KNOTS. WITH
THIS IN MIND...FOR THE EVENING UPDATE...WILL BREAK UP THE MARINE
ZONES INTO 4 SEGMENTS TO CAPTURE THE DETAILS. THE NAM12 IS DOING A
GOOD JOB WITH THIS SETUP AND IT WILL BE UTILIZED FOR THE GRIDS.
WILL ALSO BUMP UP SEAS BY ABOUT A FOOT OVER THE NEARSHORE.
SCATTERED SHOWERS ARE EXPECTED TO CONTINUE OFFSHORE THROUGH THE
NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  42  58  51  57 /  10 100  90  20
SSI  49  63  58  64 /  10  80  90  20
JAX  48  69  59  65 /  10  90  90  20
SGJ  52  71  62  66 /  10  70  90  10
GNV  50  70  58  64 /  10  80  90  10
OCF  50  73  60  66 /  10  80  80  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 4 PM TUESDAY TO 3 AM EST THURSDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     SMALL CRAFT ADVISORY FROM 7 PM TUESDAY TO MIDNIGHT EST WEDNESDAY
     NIGHT FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20
     NM-FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST
     AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

&&

TRABERT/SHULER/KEEGAN
Hazardous weather outlook, Jan 24, 11:39 AM EST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1139 AM EST MON JAN 24 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251100-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1139 AM EST MON JAN 24 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...SLIGHT CHANCE OF STRONG OR SEVERE THUNDERSTORMS TUESDAY NIGHT...

A STRONG STORM SYSTEM WILL MOVE ACROSS THE AREA LATE TUESDAY AND
TUESDAY NIGHT. THE SYSTEM WILL BRING WIDESPREAD RAINFALL ALONG WITH
A FEW THUNDERSTORMS. AN ISOLATED STRONG OR SEVERE STORM IS POSSIBLE
WITH THE BEST CHANCE ALONG AND SOUTH OF A SAINT AUGUSTINE TO
GAINESVILLE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

4 lightning, 3 funnel cloud, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
January 25, 12:00 AM EST to January 26, 12:00 AM EST
Where
Flagler County, Palm Coast
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Widespread heavy rainfall occurred across Flagler county. Daily totals were generally around 1.5 to 2 inches. There was one report of 3 inches in West Central Palm Coast and another of 2.2 inches in Haw Creek.

Lightning, Duval

When
January 25, 3:05 PM EST
Where
Duval County, 0.6 mi W of East Mandarin
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.150, -81.640

Lightning caused a structure fire at 3653 Mosswood Court in Mandarin. The cost of damaged was estimated.

Funnel Cloud, Duval

When
January 25, 3:05 PM EST
Where
Duval County, 2.16 mi NNW of Cedar Hills
Reported by
Trained Spotter
Coordinates
30.300, -81.740

A funnel cloud was reported near Greenland and Loretto Road.

Lightning, Alachua

When
January 25, 3:45 PM EST
Where
Alachua County, 5.24 mi WNW of Archer
Property damage
$200,000
Reported by
Newspaper
Coordinates
29.560, -82.610

Lightning struck a home on SW 282nd Street and started a fire which destroyed the home. The cost of property loss was estimated based on an average of home prices in the area.

Lightning, Clay

When
January 25, 3:50 PM EST
Where
Clay County, Keystone Hgts
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.780, -82.030

Lightning caused minor damage to a home in Keystone Heights. The cost of damage was estimated.

Thunderstorm Wind, Marion

When
January 25, 4:45 PM EST
Where
Marion County, 0.92 mi NE of Marion Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.010, -82.170

A tree was blown down new SW 144th Place Road and SW 33rd Court by thunderstorm winds.

Funnel Cloud, St. Johns

When
January 25, 4:45 PM EST
Where
St. Johns County, 2.16 mi SSE of Araquey
Reported by
Trained Spotter
Coordinates
29.920, -81.340

A funnel cloud was reported about two miles north of Highway 312 in St. Augustine.

Thunderstorm Wind, Marion

When
January 25, 4:50 PM EST
Where
Marion County, 2.28 mi NE of Summerfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.040, -82.000

Thunderstorm winds below down a tree at 12280 SE 89th Terrace in Belleview.

Lightning, Nassau

When
January 25, 4:52 PM EST
Where
Nassau County, 1.78 mi E of Yulee
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.630, -81.570

A house fire was reported due to a lightning strike. The cost of damage was estimated.

Thunderstorm Wind, Marion

When
January 25, 5:00 PM EST
Where
Marion County, 0.92 mi NE of Belleview
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
29.080, -82.040

Thunderstorm winds damaged fences and lanais on Southeast 64th Avenue in the Belleview area. The time of the event was based on radar. The cost of damage was estimated.

Funnel Cloud, Flagler

When
January 25, 5:53 PM EST
Where
Flagler County, Indian Trails
Reported by
Trained Spotter
Coordinates
29.580, -81.250

Two funnel clouds were reported about two miles south of Burning Bush Drive.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270386, 270361, 270385, 270381, 270362, 270369, 270384, 270366, 270363, 270370, 270382.